I have a problem with my lips since Sept of this year, which started when I put acne cream on a pimple on my upper vermillion border. This area became chapped and I put some Chapstick on both lips since I have used it before.
My lips started burning.I resumed Chapstick but I had to use it every hour and the burning kept returning.Carmex and Blistix caused red, crack and peeling lips.My entire upper and lower lips were affected.
I saw a dermatologist and used Topiciort ointment,prednisone oral,Nystatin and Triamcinolone Acentonide ointment,and an antifungal oral med and vaseline. All of these things helped for the short-term but did not last.He then said to stop everything and let my lips heal and the lips would heal in four wks. It's been two wks, and my lips feel better without anything on them but I'm still having problems.The upper lip has healed except for small area in the middle where the upper lip meets with the lower lip.The lower lip has also healed except for lateral area across the lower lip where it meets with the upper lip.I get deep pits in these areas over which hard, crusty skin forms and peels.There's one pit on the upper lip and five pits on the lower lip that continuously harden and peel.I do not have bleeding or deep cracks.When I eat, my lips are red and hardened skin over the pits turn white and the skin hardens again after I am done eating.
I have dry eyes. I thought that the lips might be related to my eyes.My gums and inside lips are not affected and I don't have a dry mouth.My primary physician ran ANA and rheumatoid factor tests for autoimmune conditions.All test results are negative. My dermatologist says that I do not have exfoliative chelitis since I am not physically peeling the skin myself.
What is wrong with my lips?What can I do?Will it ever get better? I am tired of this condition and am afraid that it will never get better.
For some reason young women seem to be prone to an endless cycle of dryness and irritation of the lips. This results in what some people call Chapstick addiction. Of course, it isn't a real addiction; it's just that all you have to do is think about your lips and you have to lick them. In addition, you are looking at your lips very closely, or else you wouldn't be able to describe minor and insignificant changes in such detail. Now that your doctor has seen you and ruled out diseases, I think you ought to avoid medicated creams of all kinds and use as little on your lips as possible--go "cold turkey," as it were. Use lotion only if you must. If you ignore your lips long enough, they will let you alone.
I just wanted to add that the skin around the pits is usually healthy pink. When the skin over the pits peel, there is smooth pink skin underneath. It then starts to harden and peel again. I can't seem to break the cycle.
One more thing... I've never had this problem before and it all seemed to happen when I started using all these lip balms. I remember when I used the Blistix I had to keep using it every half hour or so because it would provide temporary relief then the horrible burning would begin. I actually had swollen lips the next morning after using Blistix numerous times the day before. I actually feel better now that I am not using any lip balms but I hate the deep pits that keep forming. My lips really don't hurt now. I just have some pain when the hard areas of skin start to peel and some of the hard skin pulls away from the new skin when I talk, eat, etc. Things have improved, but I just want my lips to be normal.
Thanks again for any advice or suggestions you can provide.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.